Anaphylaxis Q+A

Shares

Jason is a 2 year boy who presents to ED with a rash and cough. He had peanut butter for the first time about 20 minutes ago, and he suddenly started vomiting then coughing. His face is swelling and he sounds very wheezy. 

This is clearly anaphylaxis. Here’s a quick quiz to refresh your knowledge of treatment of anaphylaxis in children.

 

Adrenaline is the first line treatment - but what's the dose?

Adrenaline IM – use 1 in 1000 (or 0.1% – 1mg/ml)

The dose is 0.01ml/kg or 0.01mg/kg. Max dose is 0.5ml.

Give in as an IM injection into the anterolateral thigh. Don’t give IV boluses unless there is cardiac arrest due to the risk of cardiac ischaemia.

If it’s going to take a while to get the adrenaline drawn up and given, and the patient has an EpiPen, use the EpiPen instead.

How does adrenaline help in anaphylaxis?

  • Bronchodilation
  • Vasoconstriction
  • Reduces airway oedema
  • Strengthens cardiac contractions
  • Reduces mediator release from mast cells
  • Reduces vascular fluid leakage into tissues

What are the adverse effects of adrenaline?

Potential adverse effects include:

  • Arrhythmias
  • Hypertension
  • Pulmonary haemorrhage
  • Intracranial haemorrhage

These are usually more of a problem with IV administration.

What position should the patient be in?

Ideally the patient should be lying flat (or at least sitting) to increase venous return.

Standing up suddenly can cause hypotension which can be fatal. (This is obviously tricky in this age group as the children can be very distressed.)

How long does adrenaline take to work?

You should see an improvement within 5 minutes.

The length of action is around 15 minutes.

How many dose of adrenaline can you give?

Give another dose of adrenaline if the patient doesn’t improve after 5 mins; if the symptoms are worsening; or if the symptoms recur.

The usual guidance for ED is that once you are giving your third dose of adrenaline, ICU should get involved.

What other things should you look out for?

Deliver oxygen to the patient with respiratory distress.

Measure the BP and watch for hypotension – give 20ml/kg N Saline bolus if hypotensive.

Get IV access if the child is hypotensive, otherwise it may not be necessary.

Remember that nausea, vomiting, shakiness, and tachycardia can all be side effects of the adrenaline, particularly if the BP is normal or high.

What other drugs should you consider?

Consider an adrenaline neb (5ml of 1 in 1000) for upper airway obstruction.

Consider salbutamol inhalers if wheeze is persisting.

Consider oral prednisolone (1mg/kg) or IV hydrocortisone 5mg/kg.

An IV adrenaline infusion can be considered if the patient isn’t responding to IM adrenaline.

  • 1ml of 1 in 1000 adrenaline in 1000ml normal saline.
  • Start at 6ml/kg/hr (0.1mcg/kg/min)

What treatment can be given for the rash?

An antihistamine can help with the itching. It will have no effect on the non-cutaneous symptoms. Try to avoid a sedating anti-histamine as this can cause confusion between symptoms of anaphylaxis and sedation.

When can you send them home?

If a child has presented with anaphylaxis and only required one dose of IM adrenaline, they can go home after four hours, provided that their symptoms (excluding cutaneous symptoms) have resolved.

In other situations admission may be preferred, including where the family lives a long way from medical services.

Remember that biphasic reactions can occur in the first 72 hours.

Send them home with advice – ASCIA has lots of good information sheets.

Ideally they should go home with an EpiPen although this will be dependent on the resources available in your hospital. At least refer them to a paediatric allergist and emphasise the need for them to have an EpiPen as soon as possible.

 

References

ASCIA anaphylaxis resources

Anaphylaxis, Royal Children’s Hospital, Melbourne.

 

Print Friendly, PDF & Email

About 

Tessa Davis is a paediatric emergency registrar from Glasgow and Sydney, but currently living in London. Tessa tries to spend time with her 3 kids in between shifts. @tessardavis | + Tessa Davis | Tessa's DFTB posts

2 Responses to "Anaphylaxis Q+A"

  1. Justin Hensley
    Justin Hensley 3 years ago .Reply

    While still the answer for standardized tests, the old adage of watching for 4 hours for rebound anaphylaxis has been debunked. http://thesgem.com/2013/12/sgem57-should-i-stay-or-should-i-go-biphasic-anaphylactic-response/
    Send them home with another epipen.

    • Tessa Davis
      Tessa Davis 3 years ago .Reply

      Thanks Justin, but the 4 hours watching isn’t for rebound anaphylaxis. That excellent SGEM post talks about watching patients for 24 hours (or more) because of biphasic reaction phobia. The 4 hours is to check that the initial reaction has gone (i.e. that the patient doesn’t need further doses of adrenaline). I think you’d have to observe them for a period after giving IM adrenaline?

Leave a Reply